Thunderstorm Wind, Harford
- When
- July 17, 1:47 PM EST
- Where
- Harford County, 0.6 mi N of Abingdon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.479, -76.272
A tree was down on wires.
A cold front passed through on the 17th, and southwest winds ahead of the boundary led to an unstable atmosphere. The instability combined with the lift from the cold front to produce severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front passed through on the 17th, and southwest winds ahead of the boundary led to an unstable atmosphere. The instability combined with the lift from the cold front to produce severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 17, 1:36 PM EST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 236 PM EDT Tue Jul 17 2018 .SYNOPSIS... A cold front will cross the area this evening. High pressure will return for Wednesday and Thursday before moving offshore Friday. Low pressure may impact the area during the weekend. && .NEAR TERM /THROUGH TONIGHT/... Numerous showers and thunderstorms have developed across the area. As of 230 pm, the axis stretches from Frederick to Culpeper, with additional activity around metro Baltimore. While the echoes have been strong, there hasn't been much organization to them. This likely is using up the available instability, and an additional segment forming across southern Virginia will be capturing some of the moisture. The trend will be to continue pushing this axis across the Baltimore-Washington metro through 6pm. It remains to be seen how organized this will become. Local strong/severe wind gusts remain possible, but its running out of space for everything to come together. While local rainfall rates have been intense, there should been enough forward movement to preclude most hydro issues. The exception will be for repeated thunderstorms. Most convection will be pushing east of the Chesapeake Bay this evening. Some CAM guidance has been insistent at a secondary scattered line crossing the area this evening, so have not dropped chance PoPs. Confidence in this scenario is not high. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... High pressure will be sliding from the Great Lakes toward New England Wednesday into Thursday, providing sunny skies, low humidity, and temperatures a pinch below normal. && .LONG TERM /FRIDAY THROUGH TUESDAY/... High pressure will move off the New England coastline on Friday, leaving us with southeasterly flow at the surface. This southeasterly flow should allow some moisture return at the surface, with dewpoints climbing back into the 60s by day's end. The majority of the region is expected to stay dry, but some showers and thunderstorms may be possible over far western portions of the forecast area as ascent out ahead of a deep trough approaching from the Upper Midwest begins to overspread the area. The aforementioned trough will dig southeastward and approach the region this weekend. As it approaches, the trough will become largely cutoff from stronger westerly flow to the north. This will slow the eastward progression of the system, as it transitions into more of an upper low. Model guidance is also suggesting that a weak coastal low may develop off the North Carolina coast, along the a stalled out frontal boundary (the remnants of the front passing through our area currently). The coastal low is then picked up by the larger scale upper-level trough and tracks to the north along the Atlantic Seaboard. The interaction between the weak coastal low and the larger-scale trough will be a complex one, so confidence in the finer scale details is low at this point. Regardless, with the upper trough slowly approaching, it appears as though showers and thunderstorms are a good bet both days this weekend. Currently it looks like both the highest chances for precip, and the highest areal coverage of storms will be on Sunday. The majority of model guidance keeps the trough overhead on Monday as it begins to weaken and shear out. As a result, showers and thunderstorms will be possible once again on Monday. With the active weather around, temperatures should run at least slightly below normal Saturday through Monday. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Numerous thunderstorms congealing across the metros; believe most of this will be east of the terminals 21-22 UTC. Northwest winds this evening will advect drier air, precluding fog issues. VFR conditions are expected Wednesday through Friday with high pressure in control. Conditions may deteriorate to sub-VFR this weekend as a system approaches from the west. Thunderstorms will be possible each afternoon Saturday through Monday. && .MARINE... Small Craft Advisory in effect for all waters this afternoon and tonight. South flow has been gusting to 20kt, especially on the Bay south of Kent Island. Additional, local gusts will be possible in vicinity of thunderstorms. Anticipate a lull this evening as a cold front crosses the waters. Northwest flow will improve mixing tonight, which will remain favorable into Wednesday morning. Advisory will remain in effect until 11 am. There will be room to adjust the ending time if needed. High pressure will build across the waters Wednesday afternoon, and continue through Friday. Winds will be 10 kt or less through this period, from northeast veering southeast. Low end SCA winds may be possible Saturday through Monday as a system approaches from the west. Thunderstorms will be possible each afternoon Saturday through Monday. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...Small Craft Advisory until 11 AM EDT Wednesday for ANZ530>543. && SYNOPSIS...HTS NEAR TERM...HTS SHORT TERM...HTS LONG TERM...KJP AVIATION...HTS/KJP MARINE...HTS/KJP
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 522 AM EDT Tue Jul 17 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-180930- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 522 AM EDT Tue Jul 17 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight There is an isolated threat for flash flooding and locally damaging wind gusts from strong to severe thunderstorms this afternoon and into this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-180930- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 522 AM EDT Tue Jul 17 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight There is an isolated threat for flash flooding and locally damaging wind gusts from strong to severe thunderstorms this afternoon and into this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this afternoon and evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1126 AM EDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG 1 N POINTS 39.46N 78.61W
07/16/2018 HAMPSHIRE WV NWS EMPLOYEE
MANY TREES DOWN NEAR LAKE FERNDALE. 200-300 WITHOUT
POWER.
&&
EVENT NUMBER LWX1800917
KJPThe national radar mosaic for the moment the first event began.
15 thunderstorm wind. Local standard time, as filed.
A tree was down on wires.
A tree was down on wires along State Route 136.
A tree six inches in diameter was down blocking a lane of traffic on Brinkley Road.
A tree was down in Chesapeake Beach.
There were several reports of trees down in the Port Republic Area.
A downed tree on wires was located near the 1000 Block of Columbia Road.
A downed tree was on wires near the 10000 Block of Garis Shop Road.
A tree was down near the intersection off Pleasant Walk Road and Easterday Road.
A tree was down on Mt. Tabor Road and there were downed trees near the crossroad of Pleasant Walk Road and Route 40.
Two trees were down at a residence and there were downed trees near the crossroad of Brethren Church Road and Route 40.
A tree was down near the intersection of Hollow Road and Hawbottom Road.
There were downed trees near the 4000 Block of Cherry Lane.
There were downed trees near the crossroad of Mount Phillip Road and Mount Zion Road.
Multiple trees and branches were down in roadways in the Urbana Area.
A downed tree fell into a house in Monrovia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768134, 768135, 768136, 768138, 768140, 768142, 768143, 768144, 768145, 768146, 768147, 768148, 768149, 768150, 768151.